Why weren’t mums warned about epilepsy drug causing birth defects in thousands of children?

Becky Parish's second son, Logan aged seven, was born with defects from her taking sodium valproate

Becky Parish's second son, Logan aged seven, was born with defects from her taking sodium valproate during pregnancy. Picture: Nick Butcher - Credit: Nick Butcher

A drug used to treat epilepsy has been blamed for causing health problems in thousands of babies. Parents want to know why they weren't warned about sodium valproate.

Julie Marjot from Wymondham has four children, three of whom have been affected by the valproate sca

Julie Marjot from Wymondham has four children, three of whom have been affected by the valproate scandal. Pictured is her daughter Chloe who was on life support after being born. Picture: ANTONY KELLY - Credit: Archant

'I blame myself, I live with that guilt every day.'

When Beckie Parish became pregnant with her second child in 2009 she asked medics whether she could continue to take her epilepsy medication – sodium valproate.

She was told the drug she was using, known as Epilim, was fine.

But it has now been linked to birth defects and autism in thousands of children whose mums took it during pregnancy, including her son.

Julie Marjot from Wymondham has four children, three of whom have been affected by the valproate sca

Julie Marjot from Wymondham has four children, three of whom have been affected by the valproate scandal. Picture: ANTONY KELLY - Credit: Archant


You may also want to watch:


More than 40 years earlier, tests on animals showed there was a risk of birth defects from sodium valproate. But a hearing of the European Medicines Agency heard in September this year that it was decided to not make that public, because UK regulators did not want to cause 'fruitless anxiety'.

Now a warning on the drug's packet reads: 'This medicine can seriously harm an unborn baby.'

Most Read

For Mrs Parish from Mile Cross, Julie Marjot from Wymondham and thousands of other mums in the country, that warning has come too late.

Mrs Parish's son Logan, seven, was born with a cleft lip and palate, something initially put down to genetics.

Becky Parish and her son Logan have been affected by the Valproate scandal.
Picture: Nick Butcher

Becky Parish and her son Logan have been affected by the Valproate scandal. Picture: Nick Butcher - Credit: Nick Butcher

He has had repeated health problems, is underweight for his age and can turn very aggressive and violent towards her and his two brothers.

In July this year a geneticist confirmed what Mrs Parish, 28, had long suspected – Logan's birth defect was not genetic – it was caused by her taking Epilim while pregnant. He had fetal valproate syndrome (FVS).

Campaigners estimate that up to 20,000 children in the UK have FVS.

'Someone needs to be held accountable for what has happened to these kids,' Mrs Parish said. 'There are so many more who have even worse issues than Logan.'

North Norfolk MP Norman Lamb led a Commons debate in October about sodium valproate. Photo: DENISE B

North Norfolk MP Norman Lamb led a Commons debate in October about sodium valproate. Photo: DENISE BRADLEY - Credit: Copyright: Archant 2015

To find out years after giving birth that the drug she was told was safe was responsible for her son's problems makes her angry and frustrated. But she wants to speak out. 'I want to make sure people have the choice I never had,' she said.

When pregnant with her third son Mrs Parish decided to stop taking sodium valproate, against medical advice. 'I didn't want him to end up the same way as Logan,' she said.

She now takes a different drug for epilepsy and two-and-a-half years ago she found out about other mothers and children affected by the same problem.

'I'm grateful Logan has had his diagnosis but I blame myself. It is horrible having to live with that guilt.'

Now a warning on the website of NICE, which advises on healthcare, states children exposed to valproate 'are at a high risk of serious developmental disorders'.

The case has been taken up by North Norfolk MP Norman Lamb who told a House of Commons debate on valproate last month there had been a 'systematic failure' to inform pregnant women of the dangers.

'It is actually a good medication for controlling epilepsy but it can have these awful side affects,' he said.

In France, the government has set aside 10 million Euros to compensate the victims.

And Mr Lamb told the House of Commons there was an 'overwhelming moral case' to do the same here. In response, health minister Philip Dunne said the Government was 'taking the matter seriously'.

Mr Lamb will now meet health minister Lord O'Shaughnessy in December to discuss help for victims.

The MP compared the scandal to Thalidomide, a drug used in the late 1950s and early 1960s to tackle morning sickness in mothers, which led to children being born without limbs.

'The impact is less visible than Thalidomide but may be just as life-affecting,' he said.

Mr Lamb also wants the Government to do more to warn pregnant women about the risks of the drug to make sure there are no new cases.

He added: 'This is a massive and continuing scandal. It beggars belief that women have been kept in the dark for decades about the risks of taking valproate during pregnancy.

'Now there is a moral imperative that the Government do right by all those affected.

'They deserve an apology and a financial support package.'

The drug has not been banned for pregnant women as for some it is the only way to control their epilepsy. Nobody should stop taking medicine without seeking medical advice first.

•'Guilt lives with me'

Three of Julie Marjot's four children have health problems from her taking sodium valproate while pregnant.

The 46 year old from Wymondham went to see a specialist with her husband before they had children to ask if the epilepsy drug could affect unborn children. They were told it may cause a cleft palate or Down's syndrome but were not told of any of the other effects which are now apparent. They decided to have children.

Their eldest child, 21-year-old Chloe, was on life support for the first month of her life. She also has epilepsy, dyslexia and a cataract. Their second child had no issues but their third, Charlie, 11, has autism, was born with a hole in the heart, hearing problems and has been diagnosed with fetal valproate syndrome (FVS).

Their last child, seven-year-old Faye was born with a cleft palate and a hole in the heart. Her thumbs are also not in the right place and she has hearing problems.

'I have to live with the stress and guilt,' Mrs Marjot said. 'Even though people say it was not your fault, it doesn't matter. I'm going to take that to the grave with me.'

It was only after their fourth child was born seven years ago that they were told it was sodium valproate causing problems.

She now fears that when she is too old to take care of her children, it will be left to her first son Robert, 18, who does not have FVS.

'I would like an inquiry into how we were not given the truth,' she said.

•What the drug company says

In a statement on their website, the company which makes sodium valproate, Sanofi, said: 'We are aware of the challenging situations faced by families with children with conditions that may be related to their mother's treatment with antiepileptic drugs. Patient health is Sanofi's primary concern.

'Sodium valproate was made available to physicians to treat epileptic patients in the 70s. It was and still is one of the most effective treatments for epilepsy.'

They added that for some patients the drug was 'the only effective treatment'.

The company said: 'The choice of an antiepileptic treatment must be assessed by the physician on a case-by-case basis (in pregnant women), taking into account the type of epilepsy and the benefits and risks of available treatments.

'As scientific knowledge about the risks associated with the use of sodium valproate has increased, particularly during pregnancy, Sanofi has demonstrated full transparency to health authorities and initiated the updating of medical information for doctors and patients.'

Have you or your family been affected by sodium valproate? Contact Tom Bristow on 01603 772834 or email tom.bristow@archant.co.uk

Become a Supporter

This newspaper has been a central part of community life for many years. Our industry faces testing times, which is why we're asking for your support. Every contribution will help us continue to produce local journalism that makes a measurable difference to our community.

Become a Supporter